Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 8, 2021Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 8, 2021, 5:06 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 5:06 PM MDT (23:06 UTC)
Expired
Jul 8, 2021, 6:00 PM MDT
In force
54 min
Issued by
NWS Denver/Boulder, CO

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 168 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
3185 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WWUS85 KBOU 082306
SPSBOU

Special Weather Statement
National Weather Service Denver CO
506 PM MDT Thu Jul 8 2021
 
COZ050-051-090000-
Phillips County CO-Sedgwick County CO-
506 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS AND SEDGWICK COUNTIES
UNTIL 600 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Sedgwick, or 15 miles southwest of Chappell,
moving southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Holyoke, Julesburg, Haxtun, Ovid, Sedgwick, Paoli, Amherst, Highland
Center, Pleasant Valley, Fairfield, Marks Butte and Sixteen-Mile
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, which may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 4099 10265 4100 10209 4044 10207 4044 10263
TIME...MOT...LOC 2304Z 311DEG 34KT 4089 10259 

$$

RJK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 8, 3:19 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 8, 3:19 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
319 PM MDT Thu Jul 8 2021

.SHORT TERM...(This evening through Friday)
Issued at 318 PM MDT Thu Jul 8 2021

Mid-level water vapor imagery shows an upper level ridge centered to
the west advecting midlevel moisture into the region. Showers and
thunderstorms are developing from the north and west moving
southeast. Gusty outflow winds will continue to be the threat with
these showers and thunderstorms. Scattered showers/thunderstorms
will likely continue through the evening hours.

The flattened upper level ridge will remain centered over the Four
Corners region Friday. 700mb temperatures in the 18-20C range and
ample daytime heating will support another day of hot temperatures.
Higher elevations will likely see highs in the upper 70s to low 80s
while mid 90s to low 100s are expected over the plains. The record
for Denver is 98, which is likely to be broken tomorrow. Denver also
has potential to break the record for the highest min temperature
(68 degrees) overnight. There will be a chance for showers and
thunderstorms in the afternoon Friday. Model soundings again display
the classic inverted-V profile dry adiabatic up to 500mb and
moisture in the mid-levels. Moderate capping is also visible in
these profiles which may limit initiation. The mountains and
foothills have more limited instability with MLCAPE values less than
600 J/kg. Synoptic forcing will be most favorable in the northeast
corner as a shortwave trough approaches from the Northwest leading
to higher instability(~800-1500J/kg) and precipitable water
values(~.8"-1"). Put higher PoPs over the northeast corner of
Colorado since conditions are more optimal there. Showers and storms
are still possible over the higher terrain/urban corridor. Based on
atmospheric profiles, wind again looks to be the threat.

.LONG TERM...(Friday night through Thursday)
Issued at 318 PM MDT Thu Jul 8 2021

The large upper level ridge of high pressure will retrograde
slightly westward into Southern Nevada/Central California over the
weekend. This will allow an upper level disturbance to slide
southeastward across the Northern Rockies and Plains States Friday
night into Saturday. A cold front associated with this disturbance
will move through Northeastern Colorado Friday night. There may be
enough low level moisture and QG lift ahead of the front to produce
scattered showers and storms across far northeastern Colorado Friday
evening. with one or two of the storms possibly becoming strong. The
cooler airmass behind the front will lead to cooler temperatures
over the weekend, especially east of the mountains. Despite the
increase in low level moisture, precipitation chances look to be low
due to a stable airmass and dry conditions at mid and upper levels.

On Monday, the pattern changes little with warmer temperatures and
continued dry weather. For the period Tuesday through Thursday, the
upper ridge flattens and elongates over the Southwestern States with
more of zonal flow pattern setting up over the Pacific Northwest and
Northern Rockies. This pattern should allow an occasional upper
level disturbances to move across the area. The combination of lift
from these disturbances and increased subtropical mid level moisture
may lead to an increase in shower and thunderstorm activity,
especially over the high country south of interstate 70. As for
temperatures, the GFS shows highs in the mid to upper 80s, while
the ECMWF is warmer with max temperatures in the mid 90s. It all
depends on whether a couple of weak frontal surges move across
the area. Due to the uncertainty, have decided to go with the
forecast model blend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 318 PM MDT Thu Jul 8 2021

Pushed back the timing of showers and winds gusts back an hour at
KDEN and KAPA as most high-res guidance shows a slightly later
start to shower activity this afternoon. Gusty outflow winds over
40 kts are possible with these showers given the environment.
Showers will move out during the evening hours and winds will
return to drainage flow. Similar pattern for tomorrow, with winds
out of the northwest during the afternoon. Shower activity is
possible with gusty outflow wind potential. No ceiling or
visibility concerns anticipated for the period.

&&

.FIRE WEATHER...
Issued at 318 PM MDT Thu Jul 8 2021

Hot and dry conditions will lead to elevated fire danger tomorrow.
Relative humidity values will range 15-20% across most of the
forecast area. Gusts to 25 mph will be possible of North Park
leading to a slightly increased risk of nearing red flag criteria.
Elevated showers and thunderstorms will be possible tomorrow
afternoon with potential for gusty outflow winds.

Low relative humidity combined with wind gusts to 25 mph may lead
to elevated fire danger across the mountains and high mountain
valleys, mainly along and south of Interstate 70 on Saturday.

&&

.HYDROLOGY...
Issued at 318 PM MDT Thu Jul 8 2021

Flood threat over the burns areas will be low tomorrow due to
lower moisture availability over the higher terrain and faster
storm motions.

Mainly dry weather is expected on Monday due to a lack of
moisture. Chances for afternoon and evening showers and storms
will increase Tuesday through Thursday as some subtropical
moisture moves into the region. One or two of the storms on
Tuesday and Wednesday may produce brief heavy rain, however, at
this time the flash flood threat looks to be low.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mensch
LONG TERM...JK
AVIATION...Mensch
FIRE WEATHER...Mensch
HYDROLOGY...JK
Hazardous weather outlook, Jul 8, 10:50 AM MDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Thu Jul 8 2021

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Thu Jul 8 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Very hot conditions are likely today with highs near 100 degrees
for Denver and the rest of the plains. A few virga showers are
likely this afternoon, which could produce strong gusts up to 55
mph but produce very little rainfall. Showers will come to an end
this evening with mild low temperatures overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Continued hot on Friday with afternoon temperatures around 100
degrees on the plains. There will be a chance of thunderstorms
with strong and gusty winds the main threat.

Temperatures will be cooler this weekend with mainly dry
conditions. Highs will be in the 80s for both Saturday and
Sunday across the plains.

Warmer again by early next week but then increasing moisture may
lead to a better chance for thunderstorms by the middle of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 8, 5:06 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
506 PM MDT Thu Jul 8 2021

COZ050-051-090000-
Phillips County CO-Sedgwick County CO-
506 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS AND SEDGWICK COUNTIES
UNTIL 600 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Sedgwick, or 15 miles southwest of Chappell,
moving southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Holyoke, Julesburg, Haxtun, Ovid, Sedgwick, Paoli, Amherst, Highland
Center, Pleasant Valley, Fairfield, Marks Butte and Sixteen-Mile
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, which may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4099 10265 4100 10209 4044 10207 4044 10263
TIME...MOT...LOC 2304Z 311DEG 34KT 4089 10259

RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:59 PM MDTSpecial Weather StatementBOUWashington46 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.